MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. DISPOSABLE BIOPSY FORCEPS

AOMORI OLYMPUS CO., LTD. DISPOSABLE BIOPSY FORCEPS
Model Number FB-211D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/20/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The suspect device has been returned to olympus; however, evaluation has not yet begun.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.
 
Event or Problem Description
The customer reported to olympus that the disposable biopsy forceps jaws broke inside the patient's lungs.On examination, an internal wire protrudes from the forceps when the jaws open, potentially leading to unintended injury to the patient's airway.No part of the forceps fell into the patient's lungs.The procedure was completed using a similar device after a 4-minute delay.The patient was discharged from the hospital.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's (lm) final investigation and device evaluation.Updated fields: h3, h6 and h10.The h4 field was corrected based on information provided in the lm investigation.The device was returned to olympus for inspection, and the customer's complaint was confirmed.The device evaluation found one of the operating wires extended when the slider was pushed.Also, the extended operating wire was detached from the joint hole of the cup.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 1 year since the subject device was manufactured.Based on the results of the investigation, it is likely the malfunctioned occurred due to the following: 1) factors such as the cup was grasping hard objects prevented the cup from opening and closing smoothly.2) the device was withdrawn from the endoscope while the slider was excessively pulled due to 1).This applied a tensile force to the area where near the caulked area of the operating wire.3) due to the tensile force in state of the above description stated in 2), the operating wire contributed to deformation of the joint hole of the operating wire of the cup.As a result, the joint hole was torn.4) the operating wire was detached from the torn joint hole of the operating wire.5) the detached operating wire was extended when the sider was pushed.However, a definitive root cause for the event could not be determined.The event can be detected/prevented by following the instructions for use which state: ¿do not withdraw the biopsy forceps while the endoscope is angulated.Doing so could cause the manipulation wire to detach from the cups.A part of manipulation wire could be damaged and detached to fall off into the patient¿s body or the wire may stick out and damage the endoscope and/or cause bleeding or damage the mucous membrane.Using the equipment with a detached wire could cause bleeding or damage to the mucous membrane.Using the equipment with a detached wire could cause bleeding or damage to the mucous membrane.¿if the manipulation wire becomes detached from the cups, immediately stop using the instrument.With the wire detached, you may feel little or no resistance when moving the slider, and your impression of the manipulation of the instrument may differ significantly from what is actually taking place.If you notice any major changes in manipulation, check whether or not the wire has become detached from the cups.¿if the manipulation wire becomes detached while the biopsy forceps are inserted in the endoscope, first move the slider all the way in the proximal direction in order that the cups may come as close to the distal end of the endoscope as possible.Then, withdraw the biopsy forceps and the endoscope together from the patient¿s body with extreme care to avoid causing patient injury.At the same time, make sure that no part of the manipulation wire has fallen into the patient¿s body.¿do not force the instrument if resistance to insertion is encountered.Reduce the endoscope¿s angulation (or lower the forceps elevator if applicable) until the instrument passes smoothly.Attempting to force the instrument could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It could also damage the endoscope and/or instrument.In addition, the following non-reportable malfunctions were found during the device evaluation: the caulked area of the operating wire was not broken.The joint hole of the operating wire of the cup was deformed and torn.Olympus will continue to monitor field performance for this device.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
DISPOSABLE BIOPSY FORCEPS
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16968180
Report Number9614641-2023-00709
Device Sequence Number12073220
Product Code EOQ
UDI-Device Identifier04953170389535
UDI-Public04953170389535
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K950636
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-211D
Device Lot Number1ZV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2023
Supplement Date Received by Manufacturer07/12/2023
Initial Report FDA Received Date05/19/2023
Supplement Report FDA Received Date08/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown